3 minute read
Almost all medications can cause unpleasant side-effects. But did you know that a medication you probably have in your bathroom medicine cabinet right now could be affecting your vaginal health? If you’re experiencing an unrelenting itch, dryness, unusual discharge, or difficulty finding satisfaction in the bedroom, take a look at this list of medicines that can cause those annoying symptoms.
Cold and Allergy Meds
A main ingredient in allergy meds, antihistamines can also be found in cold medicines. They work by drying up the mucus membranes in your nose but, in turn, also dry up the mucus membranes in your vagina.
Birth Control Pills
In some women, hormonal birth control pills can cause vaginal dryness by causing fluctuations and imbalances in your hormones. In particular, Yaz, Lo Ovral, and Ortho-Cyclen are three brands that have been found to cause this decrease in lubrication. Though the pill is the biggest culprit of causing vaginal dryness, birth control shots and patches can also cause dryness. Birth control pills can also lead to yeast infections because of increased estrogen levels caused by the meds.
No, I’m not talking about the kind the guy at the gym sells from his van. Steroids prescribed by a doctor are useful for lots of conditions including asthma, eczema, arthritis, sciatica, Chron’s disease, and multiple sclerosis. If you get prescribed a steroid for any number of reasons, you need to know that your chances of developing a yeast infection just went up. Because steroids dampen the body’s immune system so much, they can turn your vagina into a petri dish for yeast.
If your doctor prescribes you an antibiotic, be prepared for the possibility of a yeast infection. Because antibiotics change the delicate balance of healthy bacteria in the vagina, the pH can change and you become more susceptible to yeast infections. Talk to your doctor about using an anti-yeast medication in conjunction with the antibiotic to lower your chances of an infection.
Antidepressants are helpful to billions of people, but they can also mess with your sex life and vag. Particularly with SSRIs (common brands include Lexapro, Paxil, Prozac, and Celexa), they block the action of three different brain chemicals called acetylcholine, serotonin, and norepinephrine. In doing this, these meds can result in decreased libido and difficulty in reaching orgasm.
There are multiple types of sedative drugs. Some are used for insomnia (such as Halcion), some, called benzodiazepines (for example, Xanax), are used to treat anxiety and panic disorders, and some are used to prevent seizures (such as Ativan). All three types of sedatives have been connected with vaginal dryness in some women. They can also cause decreased libido, difficulty reaching orgasm, and pain during intercourse.
Dopamine is a chemical in your brain that helps regulate your emotional responses. It also is responsible for the brain’s reward and pleasure centers. Since antipsychotics (such as Abilify, Latuda, and Seroquel - just a few of the most common brand names) block dopamine, this can result in decreased libido and difficulty in reaching orgasm. However, the sexual side effects of these drugs are a little difficult to put a finger on because many of the conditions these meds treat are also associated with sexual problems.
Commonly used to treat epileptic patients, anticonvulsants have a lot of benefits! However, because these drugs lower testosterone levels, they also can decrease sexual desire, cause lubrication problems in women, and prevent you from reaching orgasm.
Please remember that if a doctor prescribes you a medication, it’s for a good reason. Don’t ever stop taking a medication without talking to your doctor first about other treatment options. By keeping an open conversation with your doctor, you can be healthy and keep your vag happy!
By Rachel Cox exclusively for Private Packs